NICHOLAS GERBER, M.D.; ROBERT LYNN, B.S.; JOHN OATES, M.D.
The plasma levels of diphenylhydantoin in an intoxicated patient were measured and correlated with the clinical features. The patient became intoxicated on a usual therapeutic regimen of 300 mg of sodium diphenylhydantoin per day. She apparently had received this dosage for nearly 6 years without untoward symptoms. Subsequent studies and challenges with sodium diphenylhydantoin up to a year later showed that the patient could not metabolize the drug at the usual rate. She was unable to produce more than about 140 mg of para-hydroxydiphenylhydantoin (p-HPPH), the major metabolite, per day. The decline of plasma diphenylhydantoin and the rate of excretion of urinary p-HPPH in four subjects who were each given three different doses of the drug were studied. The data indicate that "rapid" metabolizers of diphenylhydantoin have a greater capacity to increase the output of p-HPPH in urine in response to an increased dose of diphenylhydantoin.
Learn more about subscription options.
Register Now for a free account.
GERBER N, LYNN R, OATES J. Acute Intoxication with 5,5-Diphenylhydantoin (Dilantin®) Associated with Impairment of Biotransformation: Plasma Levels and Urinary Metabolites; and Studies in Healthy Volunteers. Ann Intern Med. 1972;77:765–771. doi: 10.7326/0003-4819-77-5-765
Download citation file:
Published: Ann Intern Med. 1972;77(5):765-771.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use
This PDF is available to Subscribers Only